RSS
TwitterFacebook

Viagra Side Effects Linked to Risk of Visual Disturbances: Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The findings of new research suggest that about one out of every 50 men who use Viagra may experience vision problems, including blurred sight, sensitivity to light and possibly even blindness, raising further concerns about the safety of the popular erectile dysfunction drug. 

In a study published in ScienceDirect, researchers for the Centre for Eye Health in Australia found that mice who carry a recessive genetic trait called Retinis Pigmentosa suffered decreased retinal functions that were dose-dependent to exposure to Viagra.

Retinis pigmentosa (RP) is a degenerative eye disease that causes visual disturbances and can lead to blindness. Progression is often slow, when the gene expresses early in life, but rapid vision loss can occur if symptoms do not appear until carriers are older. Viagra users, in general, are older men suffering from erectile dysfunction.

The active ingredient in Viagra, sildenafil, has been linked to transient visual disturbances caused by its inhibition of phosphodiesterase 6 (PDE6), which is an enzyme that affects the visual phototransduction pathway.

Even in mice who were not carriers of the RP gene, researchers saw a dose-dependent decrease in electroretinogram (ERG) responses that took two days, in general, to recover. However, carrier mice took two weeks to recover and researchers believe that the side effects of Viagra could lead to visual function degeneration over time.

“The results of this study are significant considering approximately 1 in 50 people are likely to be carriers of recessive traits leading to retinal degeneration,” the researchers warned.

Viagra Side Effects

Viagra (sildenafil citrate) is one of the most well recognized brand-name medications on the market in the United States, which generates over $2 billion in annual sale for Pfizer, making it one of the global pharmaceutical company’s top-selling drugs.

Although it has been aggressively promoted in direct-to-consumer advertisements, leading consumers to generally believe the medication is safe, side effects of Viagra have been linked to a number of potential health risks.

A study published earlier this year raised concerns about a potential link between Viagra and melanoma, suggesting that use of the medication may increase the risk that men develop the serious and potentially fatal form of skin cancer.

Researchers from Harvard Medical School found that men who took Viagra were 84% more likely to be diagnosed with melanoma skin cancer than men who do not use the drug, hypothesizing that the medication lowers levels of a cancer-fighting protein called PDE5A. This, in turn, results in melanoma skin cancer cells becoming more invasive.

In the wake of the findings, it appears that Pfizer may face a number of Viagra melanoma lawsuits being pursued by men who allege that the drug maker withheld important safety information and warnings about the skin cancer risk from consumers and the medical community. The former users indicate that they may have avoided a diagnosis of melanoma by choosing not to use the erectile dysfunction drug or that they may have been able to catch the cancer earlier if warnings had been provided about the importance of monitoring for signs or symptoms of melamona.

Prior claims have also alleged that Pfizer failed to adequately warn about the link between Viagra and vision loss, hearing loss and other potential risks.

Tags: , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.